What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 9, 9:28 PM PST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 9, 9:28 PM PST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1028 PM MST Thu Aug 9 2018
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
A shift towards a more favorable easterly flow aloft along with
an increase in available moisture is expected to lead to a more
active monsoon pattern through the upcoming weekend. Today looks
likely to be the most active day weatherwise, with the potential
for thunderstorms to approach severe limits, with very strong
winds, areas of blowing dust, and locally heavy rain possible.
This increase in moisture will keep temperatures below normal
through the weekend.
&&
.DISCUSSION...
So far, today is shaping up to be another very active monsoon
evening as we have the three key ingredients for thunderstorms:
moisture, instability and lift. Surface dew points are ripe in the
upper 60's across lower desert locations and in the mid 50's over
the high terrain. The Phoenix morning sounding indicated
precipitable water value of 1.69 inches, but this will likely
increase somewhat by the afternoon as a result of a few subsequent
moisture surges. There is also a rich amount of moisture from the
surface to the 700 mb level...all of which is sufficient for
storms. As for instability, the 12z sounding indicated over 1000
j/kg MUCAPE while model soundings and ensembles for this afternoon
suggest MLCAPE values upwards of 1500 j/kg. Additionally, the
cloud clearing since this morning should be enough to destabilize
the atmosphere and tap into that energy. Storms will initially
develop over southern Arizona near the international border and
north and east along the Rim and High Country.
Given the amount of instability, decent shear and steep lapse
rates, the potential for damaging storms exists. The
thunderstorms that do initiate along the Rim and High Country will
propagate towards the southwest given the strong easterly
steering flow of 20-30 kts. DCAPE values will be in the 1000-1500
j/kg range, and possibly even higher across western Arizona, which
will support strong wind gusts and outflow prorogation. Guidance
generally indicates a line of storms pushing southward and
stretching from La Paz County through Gila County, including the
Phoenix area, this evening after 5 PM local. However, the
possibility of colliding outflows may put locations west of
Phoenix under the gun late in the evening for the most intense
storms. The primary concern with any storm will be damaging winds
and potential flooding.
Furthermore, blowing dust will continue to be an issue for many
locations. Guidance has been consistent showing strong outflow
winds from storm development in southern Arizona pushing
northwest towards Phoenix and western Arizona. The boundary will
likely be strong enough to create blowing dust problems for many
areas along the Interstate 10 and 8 corridors. As such,
coordinated with TWC to issue a blowing dust advisory (watch) to
highlight the dust threat between Phoenix and Tucson. However,
blowing dust may also become an issue for portions of western
Arizona and Southeast California later this evening.
&&
.PREVIOUS DISCUSSION...
In the latest NHC public advisory, the center of Hurricane John
was located almost 300 miles west of the southern tip of Baja
California and was moving to the northwest. Although Hurricane
John continues to weaken and move away from the CONUS, it
continues to provide us with decent moisture surges. The center of
the 500 mb high will also push further north today, putting our
region under deep easterly flow and thus allowing return flow and
monsoon moisture to continue to overspread the region. At the 250
mb level, a weak westerly jet will still exist between a high over
the four corners and a low in northern Mexico, placing northern
Arizona under an area of upper-level divergence.
Depending on how active things turn out today, Friday and
possibly Saturday will likely be a bit less active due to the
atmosphere being worked over by today's storm activity. However,
the activity is still expected to remain at above-average levels,
with the main threat being locally heavy rain/flash flooding due
to slower storm motion and ample available moisture.
A reduction in convective activity looks possible from Sunday
into early next week as somewhat drier air is imported into the
region, with temperatures perhaps warming up a bit as well.
flooding.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Expect breezy to occasionally windy and variable winds with
thunderstorm activity lingering in the vicinity through the early
pre-dawn hours. Some winds near the storms will gust up to 20-30kt.
Skies will be partly to occasionally mostly cloudy with SCT-OVC
decks from 7-25kft. A more diurnal wind regime will resume Friday
morning and last through mid to late afternoon. By later afternoon
to early evening tomorrow expect a good chance of thunderstorms
moving into the area with strong northeasterly outflow thunderstorm
winds gusting to near 35kt.
Southeast California/Southwest Arizona including KIPL and KBLH:
Expect late night thunderstorms with strong gusty winds to move
through KBLH early in the period with northeasterly winds gusting to
30kt. Also expect storm decks near 7-10kft. Otherwise expect typical
winds to favor typical diurnal patterns through the period.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Sunday through Thursday: Monsoon moisture and precipitation
chances are forecast to decrease Sunday through Tuesday. During
this period, expecting storms to be relegated to the higher
terrain with only a remote chance of lower elevation storms.
Consequently, temperatures will be near to slightly above average
while afternoon humidity minimums drop between 15-20 percent for
the lower elevations. Apart from this, winds will be light with
the typical afternoon b
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Deemer
PREVIOUS DISCUSSION...Hernandez
AVIATION...Sawtelle
FIRE WEATHER...Wilson
In the hours before
Special weather statement, Aug 9, 10:12 PM PST, 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1112 PM MST THU AUG 9 2018
AZZ530-533-CAZ564-568>570-100715-
Parker Valley AZ-Central La Paz AZ-Chuckwalla Mountains CA-
Palo Verde Valley CA-Chuckwalla Valley CA-Chiriaco Summit CA-
1112 PM MST THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ...NORTH
CENTRAL IMPERIAL AND RIVERSIDE COUNTIES UNTIL 1215 AM MST/1215 AM
PDT/...
At 1112 PM MST/1112 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northwest of
Midland to near Blythe Airport to 6 miles southeast of Blythe.
Movement was southwest at 30 mph.
Dime size hail, wind gusts up to 50 mph, and dense blowing dust will
be possible with these storms.
Locations impacted include...
Desert Center, Blythe, Nicholls Warm Springs, Palo Verde, Midland,
Blythe Airport, Eagle Mtn, Ripley, Cibola, East Blythe and Ehrenberg.
This includes the following highways...
AZ Interstate 10 between mile markers 1 and 10.
CA Interstate 10 between mile markers 103 and 156.
CA Route 78 between mile markers 74 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3355 11429 3322 11494 3345 11531 3388 11554
3408 11470
TIME...MOT...LOC 0612Z 064DEG 28KT 3392 11493 3368 11472 3355 11450
18Special weather statement, Aug 9, 10:16 PM PST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1116 PM MST THU AUG 9 2018
AZZ541>544-546>551-553-555-100700-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Central Phoenix AZ-Deer Valley AZ-Rio Verde/Salt River AZ-
North Phoenix/Glendale AZ-
1116 PM MST THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
MIDNIGHT MST...
At 1116 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Goldfield Ranch to Mesa to near Phoenix
Mesa Gateway Airport. Movement was southwest at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Apache Junction,
Fountain Hills, Paradise Valley, East Mesa, Sun Lakes, Queen Creek,
Tempe Marketplace, Piestewa Peak Park, Salt River Indian Community,
North Mountain Park, South Phoenix, Arizona State Fairgrounds, Usery
Mountain Park and South Mountain Park.
This includes the following highways...
AZ Interstate 10 between mile markers 144 and 171.
AZ Interstate 17 between mile markers 195 and 200.
AZ Route 51 between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3362 11210 3329 11212 3315 11193 3332 11155
3374 11155
TIME...MOT...LOC 0616Z 056DEG 20KT 3364 11164 3341 11172 3330 11160
18Local storm report, Aug 9, 10:36 PM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1136 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM HEAVY RAIN 2 E EAST MESA 33.42N 111.65W
08/09/2018 M1.54 INCH MARICOPA AZ PUBLIC
FELL IN 30 MINUTES. DATA FROM FCD.
&&
PILocal storm report, Aug 9, 10:45 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1145 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM DUST STORM 5 WNW FLORENCE 33.06N 111.46W
08/09/2018 PINAL AZ TRAINED SPOTTER
ESTIMATED VISIBILITY OF 1/2 MILE WITH WINDS
GUSTING TO 45 MPH.
&&
PILocal storm report, Aug 9, 10:47 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1147 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM FLASH FLOOD 3 N EAST MESA 33.47N 111.69W
08/09/2018 MARICOPA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTS CURB TO CURB
RESIDENTIAL FLOODING. HEAVY RAIN PRODUCED
1.00" OF RAIN IN 20 MINUTES AND RAIN RATES
AS HIGH AS 5.76"/HR.
&&
BHSpecial weather statement, Aug 9, 10:51 PM PST, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1151 PM MST THU AUG 9 2018
AZZ537-538-540>546-548-550-551-553-554-559-100745-
Sonoran Desert Natl Monument AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Tonopah Desert AZ-
West Pinal County AZ-North Phoenix/Glendale AZ-
South Mountain/Ahwatukee AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-Central Phoenix AZ-
Northwest Valley AZ-Deer Valley AZ-
1151 PM MST THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1245 AM MST/1245 AM PDT/...
At 1151 PM MST/1151 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Carefree to near North
Mountain Park to South Phoenix to near Bapchule. Movement was west at
30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Phoenix, Chandler, Glendale, Scottsdale, Tempe, Peoria, Surprise,
Avondale, Goodyear, Buckeye, El Mirage, Paradise Valley, Tolleson,
Youngtown, Waddell, Laveen, Cashion, Sun City, Sun City West and Sun
Lakes.
This includes the following highways...
AZ Interstate 10 between mile markers 112 and 177.
AZ Interstate 17 between mile markers 195 and 227.
AZ Route 51 between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3386 11244 3348 11264 3327 11264 3290 11240
3314 11172 3338 11190 3362 11191 3384 11184
TIME...MOT...LOC 0651Z 075DEG 26KT 3378 11194 3362 11204 3340 11205
3318 11189
18